Wheelchair Accessibility

About this conference

****This event has been postponed and will be rescheduled for the fall, please check back here on our website (or sign up for our mailing list here for updates) about rescheduling and more information regarding this event.


Join the Futures Initiative and PublicsLab in collaboration with The James Gallery and The Center for the Humanities of The Graduate Center, CUNY for a free day-long conference and workshop: Graduate Education at Work in the World. The conference will bring together practitioners, students, faculty, and administrators to collectively imagine and redesign graduate education to support students, scholarship, and the public good.

This conference will focus on new approaches to graduate education in support of the public good, without losing sight of other key elements of higher education reform—including labor practices, student debt, efforts toward improving diversity and inclusion, shared governance, pedagogical training, and more. Participants will generate ideas, share best practices, consider difficult questions, and work toward new models for graduate education that support an array of creative, flexible career paths.

Our premise is that graduate education can lead to engaging and often unexpected opportunities—but this should not be left entirely to chance and the initiative of individual students. Moreover, deep connections between scholars and society can be mutually beneficial, as scholars have much to learn from communities of practice and other knowledge sources while contributing their own expertise. However, for these relationships to grow and thrive, graduate education must shift from a reproductive model to a generative one. We ask: How can our institutions reshape graduate education to support different futures? How, in so doing, may we also serve multiple publics and communities and engage in the most pressing problems of our time?

We will be asking how, in any field, one learns to translate specialized skills and knowledge for different audiences—a skill vital to academe and beyond. How can scholarly research have an impact within the communities students care about? What forms of material and intellectual resources, institutional requirements, thoughtful mentorship, flexible curricular design, and co-curricular experiences help to shape future lives, at work and in communities? Together, we hope to envision and champion an academy that supports multiple futures and contributes to the development of meaningful relationships between scholars and society.

Registration will close on April 1, 2020. Be sure to register now!

Themes of the conference include:

Keynotes April 30, 6:30pm, The James Gallery at the Graduate Center, CUNY

We are delighted to welcome keynote speakers Melissa DeShields and Micah Gilmer of Frontline Solutions, a Black-owned consulting firm that serves the philanthropic and nonprofit sectors. The firm focuses on community-driven innovation, intersectional equity, and activating a network for change.




Conference Schedule

Thursday, April 30

The James Gallery, The Graduate Center, CUNY, 365 Fifth Ave, NYC

4:00 Pre-Conference Session (90 minutes)

“Let the Leaders Lead: A Model Designed to Promote Inclusion, Agency and Community in Higher Education” AND “Promoting Academic Growth Through Peer Mentorship, Interdisciplinary Studies, and Community Building”

6:30 Public Keynote:

“Leading Fearlessly: Lessons from the Field” with Melissa DeShields and Micah Gilmer of Frontline Solutions

Friday, May 1

Skylight Room and 9th Floor Conference Rooms, The Graduate Center, CUNY, 365 Fifth Ave, NYC

9:30 Welcome

10:00 Session 1 (75 minutes)

11:15 Break

11:30 Session 2 (60 minutes)

12:30 Lunch (provided)


1:30 Session 3 (30 minutes)

2:00 Break

2:15 Plenary Session (75 minutes)

“Report in the Round—Collectively Documenting Our Diverse Experiments with Experiential Graduate Humanities Education”


3:30 Break

3:45 Session 4 (60 minutes)

4:45 Break

5:00 Session 5 (30 minutes)

5:30 Reception and Closing Remarks ***Please note: This schedule is subject to change.

Media

Participants

Organizers